Call Us Today! 216-220-4984
Cedar Audiology Associates - Cleveland, OH

Medications that cause hearing loss and other side effects.

Your hearing can be harmed by a surprisingly common number of medicines. From common pain medication to tinnitus medication, learn which of them has an effect on your hearing.

Medications Can Impact Your Hearing

The US makes up almost half of the $500 billion dollar pharmaceutical market. Do take over-the-counter medications on a regular basis? Or are you using ones that your doctor prescribes? It often happens that people neglect the warnings that come with almost all medications because they assume they won’t be impacted. So it’s important to mention that some medications increase the risk of having loss of hearing. Certain medications can, on a positive note, help your hearing, like tinnitus medication. But how can you know which medications are ok and which ones are the medications will be harmful? But if you get prescribed with a medication that is known to lead to hearing loss, what do you do? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Harmed by Over-The-Counter PainKillers

The fact that such an everyday thing could cause hearing loss. Researchers examined the type of pain relievers, regularity and time frame as well as hearing loss frequency. There are several studies of both women and men that highlight this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Long-term, regular use of over-the-counter pain relievers damages hearing. 2 or more times a week is described as regular use. You generally see this regularity in people with chronic pain. Using too much aspirin at once could lead to temporary hearing loss, which may become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss risk almost doubled if they were treating chronic pain with this medication. To be clear, prescription medications are equally as bad. Loss of hearing may be caused by the following:

  • Oxycodone
  • Methadone
  • Fentinol

It’s unclear exactly what triggers this loss of hearing. These drugs might reduce blood flow to your sensitive inner ear, which as time passes would destroy nerves that pick up sound. That’s the reason why hearing loss could be the result of sustained use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are probably reasonably safe when used as directed and you don’t have an allergic reaction to it. But certain types of antibiotic might increase the danger of hearing loss: Aminoglycoside. Research is in the early stages so we haven’t had solid data on human studies as of yet. But there have been a few individuals who seem to have developed loss of hearing after using them. Results from animal-testing are convincing enough. The medical industry thinks there may be something going on here. Mice that took these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. Aminoglycoside antibiotics are frequently used to treat:

  • Cystic fibrosis
  • Certain other respiratory diseases
  • Bacterial meningitis
  • Tuberculosis (TB)

Unlike most antibiotics, they’re more often taken over an extended period of time to address very persistent infections. Pneumonia and children’s ear infection were, until not long ago, frequently treated by Neomycin. Alternatives are now being prescribed by doctors because of concerns about side effects. More research is needed to determine why certain antibiotics may contribute to loss of hearing. It seems that long term injury could be caused when these medications create inflammation of the inner ear.

3. How Your Ears Are Affected by Quinine

You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is used to manage malaria and has also been employed to assist people who suffer from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. Reversible hearing loss has been observed in certain malaria patients.

4. Chemo Drugs Can Harm Your Hearing

When you have to deal with chemo, you understand that there will be side-effects. Trying to destroy cancer cells, doctors are filling the body with toxins. Healthy cells and cancer are often indistinguishable by these toxins. These drugs are being examined:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

But if you had to pick between chemo induced loss of hearing and cancer, for the majority of people, the choice would be clear. While you’re going through chemo, a hearing care pro could help you keep track of your hearing. Or you might want to find out if there are any recommendations we can make that might help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

In an attempt to regulate fluids in your body you might try using diuretics. As with any attempt to control something with medication, you can go too far in one direction, dehydrating the body. This can lead to swelling when salt vs water ratios get unbalanced. Even though it’s generally temporary, this can cause loss of hearing. But loss of hearing may become permanent if this imbalance is allowed to continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent hearing loss. Lasix is the most well known loop diuretic, so if you’ve been prescribed this drug, you should check with your doctor regarding any side effects that might happen in combination with other drugs you’re taking.

What Can Do If You’re Using Drugs That Might Cause Hearing Loss

Never discontinue taking a medication that was prescribed by a doctor without consulting your doctor first. Before you talk to your doctor, you should take inventory of your medicine cabinet. If your doctor has you on one or more of these drugs that trigger hearing loss, ask if there may be alternate options that could reduce risk. You can also reduce your need for medications with a few lifestyle changes. In certain cases, slight changes to your diet and exercise routine can put you on a healthier path. These changes might also be able to lessen pain and water retention while enhancing your immune system. If you are currently or have been using these ototoxic medications, you need to schedule an appointment to have your hearing evaluated as soon as you can. It can be hard to notice hearing loss at first because it advances very slowly. But don’t be mistaken: it can affect your happiness and health in ways you may not realize, and recognizing it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today